Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 62, NWS Memphis, TN

July 18, 2013Cross County, Mississippi County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 18, 2013, 5:24 PM CDT for Cross County, Mississippi County, Poinsett County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2013, 5:24 PM CDT (22:24 UTC)
Expired
Jul 18, 2013, 8:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Cross County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 64 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1817 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WGUS54 KMEG 182224
FFWMEG
ARC037-093-111-190130-
/O.NEW.KMEG.FF.W.0062.130718T2224Z-130719T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 830 PM CDT

* AT 524 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HARRISBURG...LEPANTO...MARKED TREE...TRUMANN AND TYRONZA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3568 9076 3570 9021 3544 9029 3544 9050
      3542 9050 3541 9077

$$
1 follow-up statement
545 
WGUS74 KMEG 190004
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 PM CDT THU JUL 18 2013

ARC037-093-111-190014-
/O.CAN.KMEG.FF.W.0062.000000T0000Z-130719T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROSS AR-MISSISSIPPI AR-POINSETT AR-
704 PM CDT THU JUL 18 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN POINSETT...
SOUTHWESTERN MISSISSIPPI AND NORTHEASTERN CROSS COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3568 9076 3570 9021 3544 9029 3544 9050
      3542 9050 3541 9077

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:29 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 18, 3:29 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT THU JUL 18 2013

.DISCUSSION...

GOOD MODEL AGREEMENT THROUGH THE WEEKEND...ALLOWING FOR BETTER
THAN AVERAGE FORECAST CONFIDENCE. A LARGE ENLONGATED RIDGE TO THE
NORTH WITH A SHORTWAVE MOVING ODDLY EAST TO WEST UNDER THE RIDGE
THIS AFTERNOON PRODUCING THUNDERSTORMS AND SHOWERS ACROSS THE
REGION. THESE STORMS HAVE HAD VERY HEAVY RAINFALL AND LOTS OF
FREQUENT LIGHTNING. SEVERE THREAT IS MINIMAL...THOUGH GUSTY WINDS
WITH WET MICROBURSTS WILL BE POSSIBLE THROUGH THE EARLY EVENING.
THESE STORMS WILL DISSIPATE AS THE EVENING CONTINUES...ENDING MOST
LIKELY BY OR SHORTLY AFTER MIDNIGHT.

USED A SOLID MODEL BLEND AS THE NAM/GFS/EURO ALL PRETTY MUCH
LOOKED THE SAME THROUGH SUNDAY. RIDGING PUSHES EAST AND WEAKENS
WITH TROUGH DIGGING INTO THE UPPER MS VALLEY AND THE GREAT LAKES
FRIDAY INTO SATURDAY. WE LOSE UPPER LEVEL FORCING TOMORROW AS
OPPOSED TO TODAY...BELIEVE THAT THE COVERAGE FOR SHOWERS AND
THUNDERSTORMS WILL BE MUCH LESSER AND WILL HOLD THE COVERAGE TO
ISOLATED WORDING. FRONT WILL START TO DROP INTO THE REGION ON
SATURDAY AND LINGER INTO SUNDAY WITH DECENT RAINFALL CHANCES EACH
DAY.

FRONT LOOKS TO LINGER THROUGH THE EARLY PORTIONS OF THE
WEEK...WITH SOME RAIN CHANCES EACH DAY.

-ABS

&&

.AVIATION...

18Z TAF CYCLE (18/18Z-19/18Z)

NUMEROUS SHOWERS HAVE POPPED UP ACROSS THE MIDSOUTH AT THIS TIME.
EXPECT DEVELOPMENT UNTIL AROUND 8 PM. THUNDERSTORMS TO MOVE
GENERALLY WEST SOUTHWEST ONCE THEY GET GOING. DOWNBURSTS WILL
ACCOMPANY SOME OF THESE STORMS ALONG WITH SMALL HAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  94  74  92 /  20  20  20  50
MKL  72  92  72  92 /  20  20  20  50
JBR  74  94  73  93 /  20  20  20  50
TUP  73  92  72  92 /  20  40  20  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 18, 3:39 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT THU JUL 18 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-192245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
339 PM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND
INTO THE EVENING HOURS. MAIN THREATS WILL BE DAMAGING MICROBURST
WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL DAMAGE...HEAVY RAINFALL
AMOUNTS AND ANY FLOODING AS SOON AS POSSIBLE.

ABS

In the hours before

Special weather statement, Jul 18, 4:32 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CDT THU JUL 18 2013

ARZ036-TNZ088-089-182200-
CRITTENDEN AR-SHELBY TN-FAYETTE TN-
432 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS UP TO 45 MPH WAS
LOCATED FROM 11 MILES NORTHWEST OF FRAYSER TO 19 MILES EAST OF EADS
AT 431 PM CDT...MOVING SOUTHWEST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THESE THUNDERSTORMS.

PEOPLE IN CRITTENDEN...FAYETTE AND SHELBY COUNTIES...INCLUDING
LOCATIONS NEAR BARTLETT...COLLIERVILLE...CORDOVA...GERMANTOWN AND
MIDTOWN MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES CORONEE LAKE.

&&

LAT...LON 3540 9002 3540 9000 3522 8973 3512 8923
      3501 8940 3506 9007 3518 9014
TIME...MOT...LOC 2131Z 060DEG 15KT 3536 9006 3518 8982
          3511 8935
Special weather statement, Jul 18, 4:37 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CDT THU JUL 18 2013

ARZ027-028-036-TNZ049-088-182200-
CRITTENDEN AR-MISSISSIPPI AR-POINSETT AR-SHELBY TN-TIPTON TN-
437 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 TO 50 MPH WAS
LOCATED 6 MILES NORTHWEST OF MEEMAN SHELBY FOREST STATE PARK AT 437
PM CDT...MOVING WEST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRITTENDEN...MISSISSIPPI...POINSETT...SHELBY AND TIPTON
COUNTIES...INCLUDING LOCATIONS NEAR MEEMAN SHELBY FOREST STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3525 9040 3549 9041 3547 9006 3529 9005
TIME...MOT...LOC 2137Z 079DEG 25KT 3537 9018
Special weather statement, Jul 18, 4:59 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT THU JUL 18 2013

ARZ008-182245-
RANDOLPH AR-
459 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 4 MILES SOUTHEAST OF MAYNARD AT 459 PM CDT...MOVING WEST
AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN RANDOLPH COUNTY...INCLUDING LOCATIONS NEAR POCAHONTAS...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3617 9110 3647 9123 3649 9080 3632 9078
TIME...MOT...LOC 2159Z 069DEG 10KT 3638 9087
Local storm report, Jul 18, 5:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      BARTLETT                35.22N 89.84W
07/18/2013                   SHELBY             TN   PUBLIC

            2 TO 3 FEET OF WATER ON STAGE ROAD IN BARTLETT... CARS
            STUCK IN WATER

&&

JPM
Special weather statement, Jul 18, 5:08 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT THU JUL 18 2013

ARZ027-035-036-048-049-MSZ001-007-TNZ088-182245-
CRITTENDEN AR-CROSS AR-LEE AR-POINSETT AR-ST. FRANCIS AR-TUNICA MS-
DE SOTO MS-SHELBY TN-
508 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

  CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  EXTREME NORTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...
  EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 8 MILES SOUTHWEST OF MARKED TREE TO 3 MILES NORTHWEST OF
LYNCHBURG AT 508 PM CDT...MOVING SOUTHWEST AT 35 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THESE THUNDERSTORMS.

PEOPLE IN CRITTENDEN...CROSS...DESOTO...LEE...POINSETT...SHELBY...ST.
FRANCIS AND TUNICA COUNTIES...INCLUDING LOCATIONS NEAR EARLE...HORN
LAKE...HUGHES...MARKED TREE...PARKIN...SOUTHAVEN...T O FULLER STATE
PARK AND VILLAGE CREEK STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3557 9042 3524 9038 3500 8994 3480 9031
      3501 9072 3534 9077
TIME...MOT...LOC 2208Z 051DEG 32KT 3542 9050 3518 9047
          3499 9013
Special weather statement, Jul 18, 5:23 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT THU JUL 18 2013

ARZ026-028-182300-
CRAIGHEAD AR-MISSISSIPPI AR-
523 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTHEAST OF MONETTE AT 523 PM
CDT...MOVING SOUTHWEST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING LOCATIONS
NEAR CARAWAY...LAKE CITY AND MONETTE...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3594 9029 3582 9021 3570 9040 3571 9046
      3587 9057
TIME...MOT...LOC 2223Z 063DEG 11KT 3587 9028

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:13 PM CDTSpecial Weather StatementMEGCraighead32 min
Jul 18, 12:56 PM CDTSpecial Weather StatementMEGCraighead34 min
Jul 18, 4:37 PM CDTSpecial Weather StatementMEGCrittenden23 min
Jul 18, 4:42 PM CDTSevere Thunderstorm WarningMEGCrittenden48 min
Jul 18, 4:51 PM CDTFlash Flood WarningMEGCrittenden, Cross, Mississippi, St. Francis3 hr
Jul 18, 4:55 PM CDTSevere Thunderstorm WarningMEGMississippi, Poinsett50 min
Jul 18, 4:59 PM CDTSpecial Weather StatementMEGRandolph46 min
Jul 18, 5:08 PM CDTSpecial Weather StatementMEGCrittenden37 min
Jul 18, 5:23 PM CDTSpecial Weather StatementMEGCraighead37 min
Jul 18, 5:55 PM CDTSpecial Weather StatementMEGCross35 min
Jul 18, 6:11 PM CDTSpecial Weather StatementMEGLawrence19 min

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.